Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-405-7172 Email We'll Call You: Contact Us

Types of Treatment for Opiate Overdose

According to the NLM, an opioid overdose “may result in serious, harmful symptoms or death,” which is why a person needs to receive treatment as soon as possible. Overdose from narcotics can become deadly, but it is not a death sentence. There are treatments for the issue, but time is an important factor. Consider the types of treatment for opioid overdose, especially if you abuse these drugs constantly or know someone who does.

If you or a loved one is using opiates and needs help we can help you find treatment. Call 800-584-3274 toll free today.

Naloxone

Naloxone is “used along with emergency medical treatment to reverse the life-threatening effects of opiate (narcotic) overdose” (NLM). The drug is in a class of medications called opioid antagonists; these medications attach to the same receptors in the brain as opioids but do not cause the effect of intoxication. Thus, when a person has overdosed on opioid drugs, naloxone can dispel the effects of the drugs from the brain, causing a swift end to the intoxication and the issues of respiratory depression, fatigue, and slowed heart rate.

Naloxone does not cause euphoria nor can it cause deadly overdose itself. It can either be given as an injection in a hospital, usually under the brand name Narcan, or as a pre-filled auto-injection device which can be bought and administered at home by friends and family members of the overdosing individual in the case of an emergency, the brand name for which is Evzio.

For help finding addiction treatment call 800-584-3274 toll free today.

Naloxone Injection

Naloxone injections are usually administered to those individuals who are rushed to the hospital during an overdose. When you recognize the signs of this life-threatening condition, it is important to always call 911 so the person can get the proper care necessary to fight it. If someone you know overdoses on these drugs, remember to give this important information to the 911 operator:

  • The person’s age and weight
  • The address of where the person is
  • The name of the product the person took (and the amount if possible)
  • A breakdown of the individual’s condition
    • Did they vomit?
    • How long has it been since they took the drug?
    • Are they breathing?
    • Are they conscious?

Until the ambulance arrives, it is important to stay with the individual. Then, when they are brought to the hospital, they will receive a naloxone injection. “The health care provider will measure and monitor the patient’s vital signs, including temperature, pulse, breathing rate, and blood pressure” (NLM 1). They may also be given fluids, breathing support, or other help if they are struggling or unable to be stabilized. Tests may be necessary as well including:

  • An EKG (heart tracing)
  • Chest x-ray
  • Blood test
  • Urine test

Once the individual is stabilized, they will often be kept in the hospital for a day or two in order to make sure that they are physically well and to help convince them that they should seek treatment for opioid addiction. We can help you find treatment. Call 800-584-3274 toll free today.

Naloxone Pre-Filled Auto-Injection Device

overdose treatment

Naloxone can help reverse the effects of an opiate overdose.

Naloxone pre-filled auto-injection devices are legal in many states to buy and carry as they do not cause the kind of dangerous intoxication that opioid drugs cause. Especially in areas where heroin abuse is incredibly common, it can be beneficial to buy one of these devices and keep it on you at all times. The treatment itself is similar to the naloxone injection given at the hospital, but the execution of it differs somewhat.  If you know someone who is addicted to opioid drugs, you may want to consider getting one of these devices in order to treat them in the event of an overdose.

  • The benefit of having one of these devices is that you can administer it before the ambulance comes, saving time for the individual who might die otherwise.
  • You should still always call 911 as the person will need to receive treatment for their overdose in a hospital setting after you have given them the injection.
  • After calling 911, try to ease the individual on their side in case they vomit. Do not make the person vomit unless you are told to do so by the 911 operator.
  • Once the person is on their side, you may inject the drug “into the muscle or under the skin of the thigh” (NLM 1). It is best to do so straight through the skin, but if the person is not breathing or otherwise showing extreme signs of distress, you can press the needle through their clothing.
  • “The automatic injection device has an electronic voice system that provides step by step directions for use in an emergency” (NLM 2). However, this does not mean that you need to wait for the electronic voice system to finish describing one step before you can proceed to the next.

Whether administered at home or in a hospital setting, naloxone has been proven to be the best treatment for acute opioid overdose. However, eliminating the symptoms of the overdose is not the only important part of treatment.

Addiction Treatment

As a follow-up to overdose treatment, after the individual is stabilized, they should receive addiction treatment. Otherwise, they will only be likely to continue abusing these drugs. According to the NLM, “Most opiate overdose deaths occur in persons who have just withdrawn or detoxed.”

Naloxone causes instant withdrawal so often patients are often kept for a few days to be helped through the symptoms. However, without proper treatment for their actual addiction, they will not stop craving the drug but only become less tolerant of its effects. Many individuals then abuse opioids again after leaving the hospital but have a much lower tolerance for these drugs, causing them to overdose and, often, to die.

Addiction treatment not only treats the psychological symptoms of addiction but also is a preventative treatment for opioid overdose. If an individual receives the right kind of addiction treatment including

  • Therapy to teach them how to fight their cravings, avoid their triggers, and change their attitude toward these dangerous drugs.
  • Medications that keep them stabilized and reduce cravings and withdrawal symptoms.
  • They will be less likely to abuse these drugs and overdose on them.

Naloxone helps to treat the immediate symptoms of overdose while addiction treatment helps to prevent it from happening again. These treatment types have high success rates and have been found to be very beneficial in treating and facilitating the recovery of someone who has undergone opioid overdose.

You do not have to struggle with addiction alone. Call 800-584-3274 to find help today.

  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares
Share This